Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 158, NWS Nashville, TN

August 28, 2020Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 28, 2020, 12:33 PM CDT for Maury County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 12:33 PM CDT (17:33 UTC)
Expired
Aug 28, 2020, 1:00 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Maury County, TN

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 12:35 PM CDTTSTM WND DMGMount Pleasant, TNTWO TREES DOWN ON DRY CREEK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 10:31 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS54 KOHX 281733
SVROHX
TNC119-281800-
/O.NEW.KOHX.SV.W.0158.200828T1733Z-200828T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1233 PM CDT Fri Aug 28 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Maury County in Middle Tennessee...

* Until 100 PM CDT.

* At 1232 PM CDT, a severe thunderstorm was located near Mount
  Pleasant, or 9 miles west of Columbia, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Spring Hill, Mount Pleasant and Santa Fe. 

This includes Interstate 65 between mile markers 50 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3553 8722 3560 8729 3580 8707 3572 8683
TIME...MOT...LOC 1732Z 231DEG 35KT 3560 8721 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
870 
WWUS54 KOHX 281744
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1244 PM CDT Fri Aug 28 2020

TNC119-281800-
/O.CON.KOHX.SV.W.0158.000000T0000Z-200828T1800Z/
Maury TN-
1244 PM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN MAURY COUNTY...

At 1244 PM CDT, a severe thunderstorm was located near Columbia,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Columbia, Spring Hill and Santa Fe. 

This includes Interstate 65 between mile markers 50 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3580 8707 3572 8683 3558 8711 3566 8722
TIME...MOT...LOC 1744Z 231DEG 35KT 3567 8710 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
394 
WWUS54 KOHX 281756
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1256 PM CDT Fri Aug 28 2020

TNC119-281806-
/O.EXP.KOHX.SV.W.0158.000000T0000Z-200828T1800Z/
Maury TN-
1256 PM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MAURY COUNTY WILL
EXPIRE AT 100 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3580 8707 3572 8683 3558 8711 3566 8722
TIME...MOT...LOC 1756Z 231DEG 35KT 3574 8699 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:03 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 28, 11:03 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1103 AM CDT Fri Aug 28 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Tornado watch now in effect for the eastern half of the area
through 4 pm as the remnants of Laura works its way east. The
tornado threat will not come to an end at that point as a
favorable tornadic environment will spread eastward. Instability
and low level shear are slowly increasing in the west, and a
favorable environment for low topped supercells with the potential
for quick spin up tornadoes is increasing. 12Z model runs are
starting to come in, and suggest slightly lower QPF over the area
today. However, with a tropical system, PWAT values in addition to
a high freezing level/deep warm cloud depth support showers and
storms producing very heavy rainfall in a short duration. The
threat for flooding even outside of the flash flood watch will be
possible, especially for areas that receive stronger cells and/or
training of multiple rounds of heavy rain. Strong to severe
storms, in addition to the tornado threat, will also be able to
produce some damaging wind gusts as well. Outside of
thunderstorms, winds of 10-25 mph with gusts up to 40 mph will be
possible today, calming down a bit overnight tonight. Updated the
short term forecast to line up with latest guidance and forecast
thinking.

&&

.AVIATION...
12Z TAF DISCUSSION.

Tropical depression Laura is now working her way across
northeastern AR at this time. Thus feature is expected to continue
to track to the northeast and then turn toward the east, and move
across central KY. She should reach WV on saturday morning.
For the mid state, the widespread convection is expected to reach
the TN river around 18Z. Following this, the activity will
overspread the area during the afternoon hours. Some severe
weather will be possible with the showers and thunderstorms, and
being on the right hand side of the track, we cannot rule out a
tornado or two. Otherwise, look for wind speeds to be on the
increase with gusts by afternoon reaching 30 to 35 mph. By the end
of the taf period, the deepest moisture will be over our eastern
third, with coverage decreasing over western areas.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart-
Sumner-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........21
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
333 AM CDT Fri Aug 28 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-290845-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
333 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

The remnants of Hurricane Laura will move across Middle Tennessee
today and tonight. Gusty winds and heavy downpours are expected,
especially this afternoon and evening.

A few severe storms with damaging winds are possible, and a couple
of brief tornadoes may form. The main time for possible severe storms
and spinup tornadoes will be this afternoon and this evening until
midnight.

The downpours could be heavy enough to cause some localized flash
flooding. Western sections have the greatest potential for flooding,
so a Flash Flood Watch is in place generally along and west of I-65
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms with gusty winds may occur Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather or flooding to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Aug 28, 11:24 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 AM CDT Fri Aug 28 2020

TNZ024-025-057-281700-
Hickman TN-Dickson TN-Humphreys TN-
1124 AM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...EAST CENTRAL
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL NOON CDT...

At 1123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 9 miles southeast of Hurricane
Mills. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dickson, McEwen, Burns, Charlotte, Vanleer, Pinewood and Bucksnort.

This includes Interstate 40 between mile markers 149 and 174.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3608 8769 3617 8758 3619 8756 3632 8740
      3632 8736 3604 8728 3578 8771
TIME...MOT...LOC 1623Z 226DEG 34KT 3607 8761 3590 8764

Hawblitzel
Special weather statement, Aug 28, 11:52 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
1152 AM CDT Fri Aug 28 2020

TNZ058-060-093>095-281730-
Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN-
1152 AM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS...NORTHEASTERN
WAYNE...NORTHERN LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES
COUNTIES UNTIL 1230 PM CDT...

At 1151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hohenwald to near
Collinwood. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Summertown, Ethridge
and Henryville.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3561 8704 3517 8702 3518 8768 3548 8766
TIME...MOT...LOC 1651Z 253DEG 39KT 3548 8764 3521 8765

Hawblitzel
Special weather statement, Aug 28, 12:24 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
1224 PM CDT Fri Aug 28 2020

TNZ094-095-281815-
Lawrence TN-Giles TN-
1224 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND WEST CENTRAL GILES
COUNTIES UNTIL 115 PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Loretto, or 11 miles southwest of Lawrenceburg, moving northeast at
35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Summertown, St. Joseph, Ethridge,
Leoma and Westpoint.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3516 8758 3519 8758 3545 8731 3544 8727
      3523 8697 3500 8743
TIME...MOT...LOC 1724Z 236DEG 30KT 3512 8746

Hawblitzel

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:50 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 27, 8:46 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 28, 2:14 AM CDTFlash Flood WatchOHXBedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more20 hr
Aug 28, 11:21 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry24 min
Aug 28, 11:24 AM CDTSpecial Weather StatementOHXDickson36 min
Aug 28, 11:37 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery23 min
Aug 28, 11:45 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Maury, Williamson30 min
Aug 28, 11:52 AM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Aug 28, 12:01 PM CDTTornado WarningOHXDickson, Hickman, Maury, Williamson14 min
Aug 28, 12:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson28 min
Aug 28, 12:14 PM CDTTornado WarningOHXCheatham, Dickson, Hickman, Williamson17 min
Aug 28, 12:24 PM CDTSpecial Weather StatementOHXGiles, Lawrence51 min
Aug 28, 12:40 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson35 min
Aug 28, 12:47 PM CDTTornado WarningOHXDavidson28 min
Aug 28, 12:54 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson36 min
Aug 28, 1:11 PM CDTSpecial Weather StatementOHXSumner49 min
Aug 28, 1:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson38 min
Aug 28, 1:25 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford50 min
Aug 28, 1:55 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale, Wilson65 min
Aug 28, 3:09 PM CDTSpecial Weather StatementOHXLawrence, Wayne36 min
Aug 28, 3:17 PM CDTSpecial Weather StatementOHXDickson, Hickman, Lewis28 min
Aug 28, 3:44 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Maury, Williamson31 min
Aug 28, 3:49 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne101 min
Aug 28, 4:16 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford44 min
Aug 28, 4:39 PM CDTSpecial Weather StatementOHXCoffee36 min
Aug 28, 4:49 PM CDTSpecial Weather StatementOHXGiles26 min
Aug 28, 5:01 PM CDTSpecial Weather StatementOHXBedford29 min
Aug 28, 5:16 PM CDTSpecial Weather StatementOHXWarren29 min
Aug 28, 5:32 PM CDTSpecial Weather StatementOHXCoffee28 min
Aug 28, 5:45 PM CDTTornado WarningOHXWarren15 min
Aug 28, 6:00 PM CDTSpecial Weather StatementOHXVan Buren30 min
Aug 28, 6:15 PM CDTSpecial Weather StatementOHXWhite30 min
Aug 28, 6:38 PM CDTSpecial Weather StatementOHXWhite37 min
Aug 28, 6:52 PM CDTSpecial Weather StatementOHXOverton38 min
Aug 28, 6:54 PM CDTTornado WarningOHXCumberland, Overton, Putnam, White16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.